Low Blood Sugar - T2

azrollin
By azrollin Latest Reply 2010-04-13 13:59:19 -0500
Started 2010-04-12 04:01:48 -0500

I got a terrible scare yesterday during my daily exercise which is part of my program to manage my T2 condition. I thought I was going to call 911 because of non-stop palpitation, uneasyness and disorientation. BG test revealed 67 two hours after dinner. The meds that my doc recommended are: Glyburide 5mg, Metformin 500 mg and Actos 15 mg daily. My body thinks this dose is way too much and it is reacting by giving me hypogycemia. I stopped metformin today and it seems to be working…symptoms of hypoglycemia stopped and I was able to bike around the neighborhood for 45 mins without any problem. BG today 2 hours lunch is 80. I am planning to take Actos 15 mg every other day…instead of daily. Am I doing the right thing? I think diabetics should have the right to alter dosage depending on how it is affecting your body…most of the time the primary care physician is not available for phone consultation.


4 replies

kdroberts
kdroberts 2010-04-12 07:33:45 -0500 Report

The med that would be causing the low is the glyburide, 500mg of metformin and 15mg of actos won't send you low, they are very small doses and will take a good few months to work at 100%, glyburide will work within an hour and continue to make your body produce more insulin for about 24 hours. The 67 you had really isn't that much of a low, it's said for diabetics under 70 is low but for the general population that number is under 60 and a lot of diabetics, especially type 1's won't call anything above 50 a low.

You do have the right to change the dose of medications you have but it should be done with caution, only when you know about the medications and after coming up with a plan with your doctor. Taking actos every other day really won't do a whole lot other than costing you money. When you take glyburide you need to keep to a schedule to minimize the risk of lows. It's important to eat at similar times every day and keep the carb content at each meal the same. If you exercise you increase the chance of a low so it's often a good idea to have a small snack before.

azrollin
azrollin 2010-04-13 03:34:52 -0500 Report

Thank you very much for the info especially on how glyburide works. It just seem like my body cannot take a BG reading of 67. I function normally when my BG is within 90 - 120 range. At bedtime, when my BG is around 100, I take a light snack of Yoplait (half) or fruit to avoid hypoglecemia overnight. Hypoglycemia is scary. I was taken to the emergency room in Jonesboro, AR last year when I was visiting my son. I thought I was having a heart attack. Diagnosis was very low BG and dehyration. Yes, I do take a snack before exercise. I stopped taking metformin 500 mg because it upsets my stomach. I now take glyburide 5 mg after breakfast, 2.5 mg (half) before dinner and Actos 15 mg every other day. Seems to be working when combined with diet and exercise.

You mentioned that the dosage of medications I take are very small doses. I thought my doc was aggressive in treating my T2 that he gave me 3 meds to take. I've only been diagnosed with T2 last year after my parents passed away. Thanks again. This is indeed a good place to get information.

kdroberts
kdroberts 2010-04-13 07:28:22 -0500 Report

The glyburide is an average sort of dose, the actos and metformin are small. Normally 500mg of metformin is the starting dose for a few days and gets increased over a week or so to 1500mg-2000mg, sometimes 2500mg. The "standard" dose of actos is 45mg, sometimes 30mg but the 15mg pill is usually used for people who for whatever reason need to split doses. The thing about actos is that it takes a while to work (6-8 weeks or more) so taking a pill every other day won't really make much difference and really only hurts your wallet since it's an expensive drug that won't be doing a whole lot the with the amount and way you are taking it. The starting dose for glyburide is 2.5mg or 5mg so you are a little higher than that but not near the max dose of 20mg per day. It's peak is around 3-5 hours so that's when you should be on the lookout for lows. The longer you have blood sugar in that 90-120 range the less blood sugar in the 60-90 range will feel bad. However, if you are having extreme reactions around 67 then it may be that your range is not really 90-120 but may be going higher. When are you testing your blood sugar?

azrollin
azrollin 2010-04-13 13:59:19 -0500 Report

I'm getting a lot of information from you that my doctor never told me. Thanks so much. Bear with me for a while as I go through this confusion. My BG range is indeed in the 90 to 120. There are times when it goes up to 130-140 depending on timing of my test and what I ate. When I see this result, I go out and bike for 45 minutes and BG goes down. I used to test daily every morning before breakfast. Then daily before going to bed when I experienced some scary episodes of hypoglycemia while sleeping. When my doc saw my BG test diary and A1C (latest is 5.9), he said, "there is no need for you to test everyday…you're just torturing yourself" He told me to test once a week. I didn't follow his instruction…I test whenever my body feels something is not right, like lightheadedness, feeling jittery, cold sweat, blurry vision, rapid heart rate, etc. On the average, I test 3 to 4 times a week, usually 2 to 3 hours after dinner. I really appreciate you spending time reading my posts. Visiting this site now has become my daily routine.

Next Discussion: Sleeping »